MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0410
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2020-01318, 3005168196-2020-01319, 3005168196-2020-01320.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using penumbra smart coils (smart coil), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, the physician placed and detached a smart coil into the target vessel using the handle.The physician then placed another smart coil into the tip of the aneurysm and attempted to detach it using the handle; however, after two attempts, the smart coil failed to detach.It was reported that the physician depressed the handle and pulled it back before hearing an audible click; but the smart coil did not detach.Then, the physician manually pulled apart the microcatheter to pull the pusher assembly of the smart coil to detach it; however, the smart coil did not detach.Therefore, the smart coil and handle were removed.Next, the physician placed and detached multiple smart coils into the target vessel using a new handle.While advancing two additional smart coils, the physician experienced resistance within its introducer sheath.However, the physician was able to successfully place and detached both smart coils into the aneurysm.The procedure was completed using additional smart coils, the same second handle, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of its pusher assembly.The pull wire was retracted out of the distal detachment tip (ddt), and the embolization coil was detached from its pusher assembly.Coagulated blood was present inside the ddt.Conclusions: evaluation of the returned smart coil revealed a broken pet lock and a detached embolization coil.If the pet lock is broken and the pull wire is retracted out of the ddt, the embolization coil will detach from its pusher assembly.The detached embolization coil was not returned for evaluation.Based on the returned condition, the root cause of the reported complaint could not be determined.Evaluation of the returned handle revealed a functional device.During the functional test, the handle was tested on the handle test fixture and passed within specification.The handle was then used to detach a demonstration smart coil without an issue.Penumbra coils and the handles are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2020-01318, 2.3005168196-2020-01319, 3.3005168196-2020-01320.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10467125
Report Number3005168196-2020-01317
Device Sequence Number3001446
Product Code HCG
UDI-Device Identifier00814548015408
UDI-Public00814548015408
Combination Product (Y/N)Y
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/03/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/15/2024
Device Model Number400SMTXSFT0410
Device Catalogue Number400SMTXSFT0410
Device Lot NumberF91797
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/25/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/03/2020
Supplement Date Received by Manufacturer09/25/2020
Initial Report FDA Received Date08/28/2020
Supplement Report FDA Received Date10/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age48 YR
Date Report Sent to FDA01/01/2005